Kansas, 2020

High Wind in Kansas, August 10, 2020

August 10, 2020 · NWS GLD · 2 events in 2 counties and zones

During the morning hours, multiple outflow boundaries moved across northwest Kansas. Several weak showers and thunderstorms formed south of I-70 along a few of the boundaries.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning hours, multiple outflow boundaries moved across northwest Kansas. Several weak showers and thunderstorms formed south of I-70 along a few of the boundaries. Along another outflow boundary, high winds up to 62 mph were recorded in Sherman and Thomas counties. An increase of approximately ten degrees in temperature occurred within five minutes of the wind report due to the mixing of warmer temperatures above ground down to the surface along the boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 5:18 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 5:18 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
618 AM MDT Mon Aug 10 2020

.UPDATE...
Issued at 616 AM MDT Mon Aug 10 2020

Isolated showers and thunderstorms continue this morning along and
south of Interstate 70. Storms are not anticipated to become
severe, however, those impacted by storms may experience a brief
period of heavy rain and gusty winds. Heat bursts will be
possible in the vicinity of any storms this morning.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 350 AM MDT Mon Aug 10 2020

This morning, an outflow boundary extending through Cheyenne County
in Kansas and southeastern Yuma County has kicked off a few light
showers along the Kansas-Nebraska border.  These showers are not
expected to intensify too much, though a few flashes of lightning
will be possible.  Have added some minor PoPs to the forecast for
the next few hours.  Main concern with showers to our west is the
possibility for winds and possible heat burst potential.  Radar
returns are not all that impressive, however, 58kt gusts were
reported at Limon earlier this morning.

The other concern this morning is the potential for some low stratus
in the northeastern portion of the forecast area.  Temperatures have
remained warmer than guidance through the night.  With higher
dewpoint depressions, confidence is low in the possibility of fog
versus stratus.

Southwest flow aloft remains in place this morning with an upper
level shortwave trough over Central Colorado.  A closed upper low is
currently situated over northern Manitoba with a cold front
extending south and southwest into the northern and central CONUS.
The cold front is expected to begin to move through the Tri-State
region this morning.  High temperatures will be several degrees
cooler than yesterday, topping out in the mid to upper 80s.  A few
showers and storms will be possible this afternoon and evening as
the shortwave moves into the region.  The cold front will have moved
to the southeast of the forecast area by this point in time, so PoPs
may have been a little generous for the eastern part of the forecast
area.

Southwest flow aloft will remain over the area through the day
Tuesday with another disturbance expected to move through in the
afternoon.  High temperatures will return to the upper 80s to low
90s across the region.  Any showers or storms that develop will
begin first in Eastern Colorado before progressing into Northwestern
Kansas and Southwestern Nebraska.  MLCAPE values Tuesday afternoon
will be around 1700J/kg+ with DCAPE values in the 800-1200 range in
Eastern Colorado.  Shear is not looking all that impressive right
now.  Right now, expecting the primary hazards to be damaging winds
and severe hail for any storms that develop in Eastern Colorado.
Precipitable water values are expected to be around 1 inch.  Heavy
rainfall may result in localized flash flooding.

High pressure will be in place over the Desert Southwest on
Wednesday with a ridge over the Southwestern CONUS.  The ridge will
amplify through the day with southwest flow over the Tri-State area
transitioning to northwest flow aloft.  Expected high temperatures
will range from the low to mid-90s.  Another weak disturbance moving
through the region may kick off a few showers and storms Wednesday
afternoon and evening.

.LONG TERM...(Thursday through Monday)
Issued at 324 AM MDT Mon Aug 10 2020

For the extended period, northwesterly flow returns to the Tri-State
area downstream of a upper level ridge located over the Western
CONUS. Main area of concern is the threat of diurnally driven
precipitation associated with disturbances sliding down the eastern
portion of the ridge over the forecast area. Surface troughing over
the eastern portion of Colorado will be an additional trigger to any
convection. A slight chance of fog formation is also possible Friday
morning mainly in the northeast of the forecast area due the RH
values in the middle to upper 90% and light southeasterly wind.
Leading into the weekend on Saturday a weak cold front is poised to
move south into our area, potentially leading to a risk of showers
and thunderstorms in the afternoon and evening. Some discrepancies
remain on the timing of the front.

Temperatures during the forecast period will remain warm on Thursday
and Friday with highs in the 90's. The passage of the cold front on
Saturday will cause the high temperatures to be around normal for
this time of the year (mid-80's to low 90's) for the end to the
weekend and beginning of the new work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 533 AM MDT Mon Aug 10 2020

VFR conditions are expected to persist at KGLD through the TAF
period.  A few isolated showers and storms have developed this
morning extending along a line from Arriba to Edson.  Isolated
thunderstorms may be in the vicinity of the terminal for the next
couple of hours.  Any storms are not expected to be severe this
morning.  Winds will be from the northeast around 13kts starting
around mid-morning.  Dry conditions are expected for the afternoon
with winds decreasing to around 9kts this evening.  Overnight, winds
are expected to become light and variable.

VFR conditions are expected to continue at KMCK through most of the
forecast period.  Winds will gradually increase to around 11kts this
afternoon from the northeast, decreasing to around 09kts this
evening.  Overnight, ceilings are expected to fall to MVFR levels
with the approach of a weak disturbance.  Confidence in how low
ceilings will get is low at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...AW
LONG TERM...TT
AVIATION...AW
Hazardous weather outlook, Aug 10, 3:13 AM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
413 AM MDT Mon Aug 10 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
413 AM MDT Mon Aug 10 2020 /513 AM CDT Mon Aug 10 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There is a Marginal Risk of severe thunderstorms along the Colorado
Kansas border area Tuesday afternoon and evening. Damaging winds,
severe hail, and locally heavy rainfall will be possible with any
storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Aug 10, 6:38 AM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
738 AM MDT Mon Aug 10 2020

KSZ013-014-027-028-101430-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
738 AM MDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE...SOUTHWESTERN
THOMAS...NORTHWESTERN LOGAN AND SOUTHERN SHERMAN COUNTIES UNTIL 830
AM MDT/930 AM CDT/...

At 737 AM MDT/837 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles north of Weskan to
near Winona. Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Colby, Goodland, Brewster, Levant, Winona and Edson.

This includes Interstate 70 in Kansas between mile markers 12 and 60.

LAT...LON 3900 10205 3903 10205 3940 10178 3939 10093
      3896 10114
TIME...MOT...LOC 1337Z 256DEG 9KT 3908 10191 3909 10126

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sherman

When
August 10, 7:40 AM MST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

A Kansas mesonet station recorded a wind gust of 62 mph. Five minutes prior to the wind observation, at 07:35 am MST, the station recorded a rise in temperature from 72 degrees to 82 degrees.

High Wind, Thomas

When
August 10, 10:54 AM CST
Where
Thomas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

KKSCOLBY28 mesonet station recorded a 58 mph wind gust associate with an outflow boundary moving across Logan and Thomas counties. Also observed with this station was an increase in temperature from 76 degrees at 10:24 am CST to 91 degrees at 10:54 am, which was followed by a steady decrease in temperature to 77 degrees at 11:34 am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916194, 916202.